Recurrent short-lasting headache associated with paroxysmal hypertension: A clonidine-responsive syndrome

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

The clinical syndrome of hypertension, headache, palpitation, diaphoresis, flushing, and emotional lability is classically associated with pheochromocytoma. Two patients are presented with this constellation of symptoms in whom investigations for pheochromocytoma were unrevealing. Headache was the presenting and most prominent complaint, with daily episodes of short-lasting, intermittent, and paroxysmal attacks. Each paroxysm of headache was associated with a dramatic increase in systolic and diastolic blood pressure. After failure to control the labile fluctuations in blood pressure and headache with several classes of anti-hypertensive medications used in combination, a prompt and persistent response occurred after the administration of clonidine. The pathophysiology of this syndrome and the mechanism of clonidine action are reviewed in the context of a possible failure of the baroreceptor reflex.

Original languageEnglish (US)
Pages (from-to)509-514
Number of pages6
JournalCephalalgia
Volume20
Issue number5
DOIs
StatePublished - Dec 1 2000

Keywords

  • Baroreceptor
  • Clonidine
  • Endarterectomy
  • Pheochromocytoma

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Recurrent short-lasting headache associated with paroxysmal hypertension: A clonidine-responsive syndrome'. Together they form a unique fingerprint.

  • Cite this